Pharmaceutical

FDA mum about whether amputation warning will be added to Invokana, Invokamet

Invokana 149x210 FDA mum about whether amputation warning will be added to Invokana, InvokametThe Food and Drug Administration (FDA) has not tipped its hand on whether it will require updating of the safety labels of the type 2 diabetes drugs Invokana and Invokamet to include new warnings of lower limb amputations following an announcement earlier this week that European drug authorities were ordering the updates on labels of Invokana and Invokamet as well as others in the same class.

Invokana and Invokamet (marketed as Vokanamet in Europe) are in a class of type 2 diabetes medications known as sodium-glucose go-transporter 2 (SGLT2) inhibitors. Other drugs in this class include Forxiga and Jardiance.

Both the FDA and the European Medicines Agency (EMA) launched an investigation into increased lower leg amputation risk with Invokana and Invokamet after an ongoing clinical trial involving use of the drugs raised concerns regarding leg and foot amputations. The study, known as CANVAS, found that amputations occurred about twice as often in patients treated with Invokana or Invokamet compared to patients treated with a placebo.

An interim analysis found that amputations occurred in about seven out of every 1,000 patients taking 100 mg daily of Invokana or Invokamet, five out of every 1,000 in patients taking 300 mg daily of the drugs, and 3 out of every 1,000 patients taking a placebo. Patients in the study have been followed for an average of 4.5 years.

Following its evaluation, the EMA determined that the amputation warning should not only apply to Invokana and Invokamet, but also other SGLT2 inhibitors. The FDA, however, has yet to make a determination and there is no word when the agency might offer its opinion on the issue.

SGLT2 inhibitors have also been linked to serious urinary tract infections, bone mineral density loss, bone fractures, acute kidney injury, and ketoacidosis, a condition in which too much acid builds up in the blood.

Sources:
FDA
Diabetes.co.uk